We’ve established that controlled quantities of nicotine can have therapeutic potential, but we also know that too much of a good thing can often be a bad thing. Fortunately, nicotine overdose is rare and almost always accidental in nature. Nonetheless, you should still understand the symptoms of nicotine poisoning just in case.
How Much Nicotine is Too Much?
In most countries, nicotine is classified as a stimulant on par with caffeine; however, a few places, including Australia, legally categorize nicotine as a poison. In other nations, any smoking cessation product containing nicotine is classified as a pharmaceutical and requires a prescription. Nicotine can indeed be dangerous if consumed in high doses all at once, but the exact amount it takes to overdose remains disputed.
An often-cited lethal dose of nicotine is 30-60mg, but that estimate comes from a 1906 textbook on the subject and has become debatable under newer research. German scientist Bernd Mayer published a paper in 2013 that cites many cases of individuals surviving the consumption of much larger amounts of nicotine. His research suggests that an average adult would actually have to consume 500-1000mg to result in fatal nicotine poisoning.
What are the Symptoms of Too Much Nicotine?
The symptoms of nicotine overdose come in two phases. A mild overdose and nicotine poisoning are not necessarily the same thing. In the situation of a mere overdose, the individual can experience minor side effects like dizziness, headache, vomiting, abdominal pain, shaking, sweating, hypertension, rapid heart rate and poor coordination.
What are the Symptoms of Nicotine Poisoning?
The more serious consequences of too much nicotine include reduced heart rate, hypotension and central nervous system depression. Individuals can even slip into a coma or experience respiratory failure. Seizures have also been reported.
Fortunately, it is practically impossible to experience nicotine poisoning from smoking tobacco cigarettes, but smokers sometimes feel the mild side effects associated with the first phase of overdose after a nicotine binge. Non-smokers who try cigarettes often have nausea or headaches since their bodies are not used to nicotine. Anyone who tries smoking while wearing a nicotine patch at the same time will likely feel sick. Such symptoms alone are not dangerous although the act of smoking remains very dangerous due to the tobacco and other chemicals in traditional cigarettes.
Nicotine Overdose from Smoking
The human body metabolizes nicotine rather quickly; most of it is out of your system within 30 minutes to two hours. Even though individual cigarettes pack up to 10mg of nicotine, only 1mg is absorbed into the smoker’s body. Taking into account the more conservative estimate for how much nicotine is too much, you’d have to somehow smoke three packs of cigarettes all at once to truly overdose.
Overdose from Nicotine Replacement Therapies
Although nicotine poisoning is extremely rare, it does happen. Given the high quantities needed to overdose, how do people consume that much nicotine? Virtually all serious cases can be attributed to improper use of nicotine replacement therapies like patches, gums, lozenges and inhalers. Since these substances are absorbed via the skin or mucous membranes rather than the lungs, the potential for overdose is higher. Farmers who work with tobacco are at risk of nicotine poisoning because their skin can absorb chemicals from the plant’s leaves.
Nicotine Overdose from Vaping
In recent studies, e-cigarettes have proven to be a less efficient delivery method for nicotine than tobacco cigarettes. In other words, vapers suck up less nicotine than smokers per puff. Overdosing on nicotine by vaping alone would be difficult, but it is theoretically possible. Some vape enthusiastic have done the math and determined that it would take 100 puffs per minute for an hour to even come close to a dangerous dose.
However, overdoses can also happen via skin exposure to e-liquids, so always be careful when handling them. The majority of nicotine poisonings occur in children younger than six years old, and most cases involve the child swallowing e-liquid. Symptoms often set in immediately, so there is no time to spare. If you suspect a child has ingested e-liquid, seek emergency treatment as soon as possible.
How to Treat Nicotine Overdose
If someone swallows e-liquid, they should be taken to the hospital immediately. Call emergency services and your local poison control center to ask for guidance. In cases of ingestion, the first line of treatment for nicotine poisoning is activated charcoal, which slows gastrointestinal absorption. Charcoal may need to be administered more than once. Additional care may be necessary for specific symptoms like seizure management or respiratory support.
Instances of nicotine overdoses have unsurprisingly led to more bad press for e-cigs. Nicotine poisoning does happen, and e-liquids are usually involved. Of course, vapers shouldn’t be punished for a few people’s mistakes, but we do have a responsibility to encourage other vapers to keep their e-liquids out of reach from kids. Industry leaders should also prioritize making better childproof packaging for bottled e-liquids. We all have to do our part to keep e-cigs safe and legal!